Back to Journals » Psoriasis: Targets and Therapy » Volume 2

Safety profiles of topical vitamin D3 in psoriasis patients: a retrospective large-scale study

Authors Yamamoto, Furuhashi T, Matsumoto, Morita A

Received 4 September 2012

Accepted for publication 17 October 2012

Published 15 November 2012 Volume 2012:2 Pages 81—88

DOI https://doi.org/10.2147/PTT.S37702

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Ai Yamamoto,1 Takuya Furuhashi,1 Kazuhiko Matsumoto,2 Akimichi Morita1

1Department of Geriatric and Environmental Dermatology, Nagoya City University Graduate School of Medical Sciences, Nagoya, Japan; 2Biosafety Research Center, Foods, Drugs and Pesticides, Shizuoka, Japan

Abstract: Topical vitamin D3 ointments are widely used to treat psoriasis, sometimes in combination with cyclosporine, phototherapy, and biologic agents. However, the risk factors for hypercalcemia resulting from these ointments, and interactions with underlying disorders and age are unclear. We performed a retrospective study of psoriasis patients at Nagoya City University Hospital between January 1, 2004, and December 31, 2009, treated with a vitamin D3-containing topical drug, either calcipotriol, maxacalcitol, or tacalcitol. Data from blood samples and clinical scores collected during routine visits throughout the study period were analyzed. We assessed changes in the serum calcium levels over time in association with age, liver dysfunction, renal dysfunction, concomitant medication, and concomitant therapy. Serum calcium levels were significantly lower in the calcipotriol group than in the maxacalcitol group (P < 0.05), regardless of other factors, at the observation period. Calcipotriol was associated with lower serum calcium levels than maxacalcitol in patients ≥ 65 years (P < 0.05), those with renal disease (P = 0.0362), and those with liver disease (P = 0.0255). Only three patients using calcipotriol developed hypercalcemia that did not seem to be related to the treatment. Hypercalcemia was observed in 10 patients using maxacalcitol, although serum calcium levels rapidly recovered when use was discontinued. Only one patient using tacalcitol developed hypercalcemia. Hypercalcemia tended to occur in patients with conditions in which the skin is more vulnerable, even at standard doses; patients taking oral etretinate; patients requiring concomitant systemic therapy, even if the Psoriasis Area and Severity Index score was not severe; and patients with renal or liver dysfunction. These findings highlight the importance of the awareness of the risk factors for hypercalcemia in patients treated with topical vitamin D3 ointment, and point to calcipotriol as the first-choice treatment for those over 65 years old, or those with renal or liver disease.

Keywords: vitamin D3, psoriasis, calcipotriol, maxacalcitol, tacalcitol, hypercalcemia

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]